Clique-Width for Four-Vertex Forbidden Subgraphs

  • Andreas Brandstädt
  • Joost Engelfriet
  • Hoàng-Oanh Le
  • Vadim V. Lozin
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3623)


Clique-width of graphs is a major new concept with respect to efficiency of graph algorithms. The notion of clique-width extends the one of treewidth, since bounded treewidth implies bounded clique-width. We give a complete classification of all graph classes defined by forbidden induced subgraphs of at most four vertices with respect to bounded or unbounded clique-width.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Boliac, R., Lozin, V.V.: On the clique-width of graphs in hereditary classes. In: Bose, P., Morin, P. (eds.) ISAAC 2002. LNCS, vol. 2518, pp. 44–54. Springer, Heidelberg (2002)Google Scholar
  2. 2.
    Brandstädt, A.: (P5,diamond)-Free Graphs Revisited: Structure and Linear Time Optimization. Discrete Applied Math. 138, 13–27 (2004)Google Scholar
  3. 3.
    Brandstädt, A., Dragan, F.F., Le, H.-O., Mosca, R.: New graph classes of bounded clique-width. Extended abstract In: Kučera, L. (ed.) WG 2002. LNCS, vol. 2573, pp. 57–67. Springer, Heidelberg (2004); full version appeared electronically in Theory of Computing Systems (2004)Google Scholar
  4. 4.
    Brandstädt, A., Hoàng, C.T., Le, V.B.: Stability number of bull- and chair-free graphs revisited. Discrete Applied Math. 131, 39–50 (2003)zbMATHCrossRefGoogle Scholar
  5. 5.
    Brandstädt, A., Kratsch, D.: On the structure of (P5,gem)-free graphs. Discrete Applied Math. 145, 155–166 (2005)zbMATHCrossRefGoogle Scholar
  6. 6.
    Brandstädt, A., Le, H.-O., Mosca, R.: Chordal co-gem-free graphs and (P5,gem)- free graphs have bounded clique-width. Discrete Applied Math. 145, 232–241 (2005)Google Scholar
  7. 7.
    Brandstädt, A., Le, H.-O., Mosca, R.: Gem- and co-gem-free graphs have bounded clique-width. Internat. J. of Foundations of Computer Science 15, 163–185 (2004)zbMATHCrossRefGoogle Scholar
  8. 8.
    Brandstädt, A., Le, H.-O., Vanherpe, J.-M.: Structure and Stability Number of (Chair, Co-P, Gem)-Free Graphs. Information Processing Letters 86, 161–167 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. SIAM Monographs on Discrete Math. Appl. vol. 3. SIAM, Philadelphia (1999)Google Scholar
  10. 10.
    Brandstädt, A., Lozin, V.V.: On the linear structure and clique-width of bipartite permutation graphs. Ars Combinatoria, LXVII, 273–281 (2003)Google Scholar
  11. 11.
    Brandstädt, A., Mahfud, S.: MaximumWeight Stable Set on graphs without claw and co-claw (and similar graph classes) can be solved in linear time. Information Processing Letters 84, 251–259 (2002)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Brandstädt, A., Mosca, R.: On the Structure and Stability Number of P5- and Co-Chair-Free Graphs. Discrete Applied Math. 132, 47–65 (2004)Google Scholar
  13. 13.
    Brandstädt, A., Mosca, R.: On Variations of P4-Sparse Graphs. Discrete Applied Math. 129, 521–532 (2003)Google Scholar
  14. 14.
    Corneil, D.G., Lerchs, H., Stewart-Burlingham, L.K.: Complement reducible graphs. Discrete Applied Math. 3, 163–174 (1981)zbMATHCrossRefGoogle Scholar
  15. 15.
    Corneil, D.G., Perl, Y., Stewart, L.K.: Cographs: recognition, applications, and algorithms. Congressus Numer. 43, 249–258 (1984)MathSciNetGoogle Scholar
  16. 16.
    Corneil, D.G., Perl, Y., Stewart, L.K.: A linear recognition algorithm for cographs. SIAM J. Computing 14, 926–934 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Courcelle, B., Engelfriet, J., Rozenberg, G.: Handle-rewriting hypergraph grammars. J. Comput. Syst. Sciences 46, 218–270 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique width. Theory of Computing Systems 33, 125–150 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Courcelle, B., Olariu, S.: Upper bounds to the clique-width of graphs. Discrete Appl. Math. 101, 77–114 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Földes, S., Hammer, P.L.: Split graphs. Congres. Numer. 19, 311–315 (1977)Google Scholar
  21. 21.
    Fouquet, J.-L., Giakoumakis, V., Vanherpe, J.-M.: Bipartite graphs totally decomposable by canonical decomposition. Internat. J. Foundations of Computer Science 10, 513–533 (1999)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Gleason, A.M., Greenwood, R.E.: Combinatorial relations and chromatic graphs. Canadian J. Math. 7, 1–7 (1955)zbMATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Golumbic, M.C., Rotics, U.: On the clique-width of some perfect graph classes. Internat. J. of Foundations of Computer Science 11, 423–443 (2000)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Johansson, Ö.: Clique-Decomposition, NLC-Decomposition, and Modular Decomposition - Relationships and Results for Random Graphs. Congressus Numerantium 132, 39-60 (1998),
  25. 25.
    Lozin, V.V.: Bipartite graphs without a skew star. Discrete Math. 257, 83–100 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Makowsky, J.A., Rotics, U.: On the Clique-Width of Graphs with Few P4’s. Int. J. Foundations of Computer Science 10, 329–348 (1999)Google Scholar
  27. 27.
    McConnell, R.M., Spinrad, J.P.: Modular decomposition and transitive orientation. Discrete Math. 201, 189–241 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Minty, G.J.: On maximal independent sets of vertices in claw-free graphs. J. Combin. Theory (B) 28, 284–304 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Möhring, R.H., Radermacher, F.J.: Substitution decomposition for discrete structures and connections with combinatorial optimization. Annals of Discrete Math. 19, 257–356 (1984)Google Scholar
  30. 30.
    Oum, S.-i.: Personal communication (2004)Google Scholar
  31. 31.
    Randerath, B.: The Vizing bound for the chromatic number based on forbidden pairs. Dissertation Thesis, RWTH, Aachen (1998)Google Scholar
  32. 32.
    Randerath, B., Schiermeyer, I., Tewes, M.: Three-colourability and forbidden subgraphs. II: polynomial algorithms. Discrete Math. 251, 137–153 (2002)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Sbihi, N.: Algorithme de recherche d’un stable de cardinalité maximum dans un graphe sans étoile. Discrete Math. 29, 53–76 (1980)zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Yannakakis, M.: The complexity of the partial order dimension problem. SIAM J. Algebraic and Discrete Methods 3, 351–358 (1982)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  • Joost Engelfriet
    • 2
  • Hoàng-Oanh Le
    • 3
  • Vadim V. Lozin
    • 4
  1. 1.Institut für InformatikUniversität RostockRostockGermany
  2. 2.LIACSLeiden UniversityLeidenThe Netherlands
  3. 3.Fachbereich InformatikTechnische Fachhochschule BerlinBerlinGermany
  4. 4.RUTCORRutgers UniversityPiscatawayUSA

Personalised recommendations